Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 189, NWS Topeka, KS

July 7, 2016Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 7, 2016, 5:49 AM CDT for Anderson County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2016, 5:49 AM CDT (10:49 UTC)
Expired
Jul 7, 2016, 6:15 AM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 6:10 AM CDTTSTM WND GST 561 Ssw Garnett, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2437 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

963 
WUUS53 KTOP 071049
SVRTOP
KSC003-071115-
/O.NEW.KTOP.SV.W.0189.160707T1049Z-160707T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
549 AM CDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 615 AM CDT

* AT 548 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 5 MILES WEST OF PAOLA TO NEAR RICHMOND...MOVING
  SOUTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...LAW ENFORCEMENT. AT 540 AM CDT...THERE WAS TREE DAMAGE 1
           WEST OF OTTAWA FOR THUNDERSTORM WINDS. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GARNETT AND GREELEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE
IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3826 9507 3804 9508 3804 9510 3839 9546
      3839 9507 3830 9506 3826 9506
TIME...MOT...LOC 1048Z 301DEG 45KT 3858 9497 3838 9531 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
981 
WWUS53 KTOP 071102
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
602 AM CDT THU JUL 7 2016

KSC003-071115-
/O.CON.KTOP.SV.W.0189.000000T0000Z-160707T1115Z/
ANDERSON-
602 AM CDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR NORTHEASTERN ANDERSON COUNTY...

AT 602 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF FONTANA TO NEAR GREELEY...MOVING
SOUTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GREELEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3813 9508 3839 9528 3839 9507 3830 9506
      3826 9506 3826 9507
TIME...MOT...LOC 1102Z 301DEG 45KT 3850 9481 3830 9515 

HAIL...<.75IN
WIND...60MPH
 
$$
173 
WWUS53 KTOP 071111
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
611 AM CDT THU JUL 7 2016

KSC003-071121-
/O.EXP.KTOP.SV.W.0189.000000T0000Z-160707T1115Z/
ANDERSON-
611 AM CDT THU JUL 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ANDERSON COUNTY
WILL EXPIRE AT 615 AM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3813 9508 3839 9528 3839 9507 3830 9506
      3826 9506 3826 9507
TIME...MOT...LOC 1110Z 301DEG 45KT 3850 9481 3830 9515 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:31 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 7, 3:31 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
331 AM CDT THU JUL 7 2016

.SHORT TERM...(Today and Tonight)
Issued at 316 AM CDT THU JUL 7 2016

Once again the models have struggled to show where the MCS will
track with the ARW and NMM appearing to have some idea of the
location but 3 to 4 hours off on the timing. Water vapor imagery
shows a synoptic scale upper wave moving into the northern plains
while profiler hint at another MCV in eastern NEB. At the surface,
low pressure was analyzed over eastern CO and a meso high from
this morning's convection was noted over the mid MO river valley.

With the MCS tracking across northeast KS this morning, the forecast
is based on the expected outflow pushing into east central KS this
morning before retreating back to near the KS river. This boundary
could also be reinforced by the late afternoon be synoptic pressure
rises from the upper shortwave moving across the northern plains.
With this in mind, have highs in the lower 90s across northern KS
with mid to upper 90s over east central KS. There is a fair amount
of uncertainty in this temp forecast. With the models showing a poor
track record with the nocturnal convection, confidence in exactly
where the surface boundaries end up is low. As for the possible heat
and humidity, there is a concern that I may be a little high with
dewpoints this afternoon given the convection overturning the
airmass now. Heat indices could be around 105 along and south of the
KS river but think I'll wait to see where the outflow ends up to get
a better idea of where a heat advisory may be needed.

Precip chances through the afternoon are expected to be low but not
zero. Models strengthen the mid level EML with 700MB temps around
+17. This would be a substantial cap to a surface parcel. Have held
onto some 20 to 30 percent POPs because models bring the surface
trough into east central KS which may have enough convergence along
it for an isolated storm during the heat of the day. Overnight, the
low level jet is progged to be veered to the west southwest so
convergence along the boundary would appear to be minimal. So again
will only keep a small chance POP. But given the recent track record
of the models confidence in the forecast is below average.

.LONG TERM...(Friday through Wednesday)
Issued at 316 AM CDT THU JUL 7 2016

Friday into the weekend, have kept slight chance POPs south of I-70
for the day on Friday as a stationary boundary should stay set up
over southern KS.  Weak quasi-zonal to northwest flow will be set up
over the region, so as we head into the weekend, there may be some
very sublte shortwaves and that advect out of the Northern and
Central Rockies vicinity over the region and help provide additional
lift over weak surface convergence to spark a few showers and
possibly thunderstorms as a conditionally unstable atmosphere sets
back up over northeastern KS.  Very difficult at this time to
eliminate small chance POPs out of any time frame due to possible
convection developing in association with this boundary.  Most
precip would likely be all elevated and weak shear would limit
organization.  By the end of the weekend, weak ridging builds into
the region and late Sunday would probably be a time where precip
chances could be lowered in future updates at least looking ahead
right now.

Mean Westerlies will continue to reside to the north over the
northern tier of the CONUS.  By Monday, a deepening North Pac Low
digs into the Intermountain West and begins to impact the Central
Plains Monday night into Tuesday time frame as initial weak lead
shortwaves impact northeastern KS area.  This brings back a
reasonable increase in POPs, but still slight to chance only as
coverage isn't high confidence at this time.  Finally, another weak
cold front arrives day time frame Tuesday and as the previously
mentioned North Pac Low lifts into the Northern Plains and Central
Canada, a stationary boundary is left behind and probably gives
reasonable chances of off and on precip and some unorganized storms
through mid week and could finally exit the region by Thursday.
Continued WAA into this time frame should bring dewpoints back into
the upper 60s and lower 70s consistently with surface temps into the
low to perhaps mid 90s.  Heat indices will again likely rise into
the low 100s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1150 PM CDT WED JUL 6 2016

Confidence on convection remains low...too low for inclusion.
Thunderstorms to the northwest showing little propagation south
but some potential for this as well as isentropic upglide
development ahead of it remains.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Drake
AVIATION...65
Hazardous weather outlook, Jul 7, 3:48 AM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
348 AM CDT THU JUL 7 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-080900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
348 AM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THIS MORNING MAINLY
ALONG AND NORTH OF INTERSTATE 70. A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT FOR AREAS ALONG AND NORTH OF INTERSTATE 70 UNTIL
9AM. A FEW OF THESE THUNDERSTORMS COULD BE SEVERE AND PRODUCE
MAINLY DAMAGING WINDS.

HEAT INDEX VALUES ARE FORECAST TO PEAK FROM 100 TO 106 THIS
AFTERNOON.

A FEW THUNDERSTORMS ARE POSSIBLE AGAIN LATE THIS AFTERNOON AND
EVENING MAINLY ALONG A SOUTH OF INTERSTATE 70 WITH DAMAGING WIND
GUSTS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHWESTERN PORTIONS OF THE
AREA ON FRIDAY EVENING WITH DAMAGING WIND GUSTS BEING THE MAIN
HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Jul 7, 5:06 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
506 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 AM     NON-TSTM WND GST TOPEKA                  39.05N 95.68W
07/07/2016  M54 MPH          SHAWNEE            KS   ASOS

&&

BDRAKE
Local storm report, Jul 7, 5:08 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
508 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND GST     3 WNW TOPEKA            39.06N 95.73W
07/07/2016  M68 MPH          SHAWNEE            KS   MESONET

&&

BDRAKE
Local storm report, Jul 7, 5:10 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
510 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     TSTM WND GST     LAWRENCE                38.96N 95.26W
07/07/2016  M53 MPH          DOUGLAS            KS   ASOS

&&

BDRAKE
Local storm report, Jul 7, 5:16 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
516 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 AM     TSTM WND GST     7 W MAYETTA             39.34N 95.85W
07/07/2016  M45 MPH          JACKSON            KS   MESONET

&&

BDRAKE
Local storm report, Jul 7, 5:41 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
541 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     NON-TSTM WND GST 3 SSW LECOMPTON         39.00N 95.42W
07/07/2016  M76 MPH          DOUGLAS            KS   MESONET

&&

BDRAKE
Local storm report, Jul 7, 5:49 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
549 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     TSTM WND GST     3 SSW LECOMPTON         39.00N 95.42W
07/07/2016  M76.00 MPH       DOUGLAS            KS   MESONET

            THIS IS AN UPDATED LSR. PREVIOUS WAS LISTED AS NON-TSTM
            WND GUST.

&&

BDRAKE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:16 AM CDTSevere Thunderstorm WarningTOPRepublic44 min
Jul 7, 1:51 AM CDTSpecial Weather StatementTOPWashington24 min
Jul 7, 2:22 AM CDTSpecial Weather StatementTOPClay, Cloud, Marshall, Washington23 min
Jul 7, 2:43 AM CDTSpecial Weather StatementTOPClay, Marshall, Riley32 min
Jul 7, 2:57 AM CDTAreal Flood AdvisoryTOPCloud, Republic3 hr
Jul 7, 3:17 AM CDTSpecial Weather StatementTOPClay, Pottawatomie, Riley43 min
Jul 7, 3:21 AM CDTSevere Thunderstorm WarningTOPBrown24 min
Jul 7, 3:51 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee39 min
Jul 7, 4:30 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee, Wabaunsee45 min
Jul 7, 4:59 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.